This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
In reply to Dr. Knapp, I can only point out that much of the clinical evidence accumulated in medicine about the toxic effects of a drug is based emperically upon guilt by association. Incriminating a single factor, such as disturbed cardiovascular function, intravenously administered lidocaine hydrochloride, other drugs used in treatment, or a combination of these influences is unsatisfactory in the analysis of a single case. Despite overwhelming evidence of the neurotoxicity of lidocaine in patients with infarction and arrhythmias and in normal volunteers, there is no absolute proof that lidocaine caused the neurological disturbances observed in this case. Nevertheless, it is hard to ignore the association in this case between the infusion of lidocaine and the progressive appearance of undesirable neurological symptoms and signs closely resembling observations reported by others. Obviously, it is fortunate that Dr. Knapp's patient did not convulse during the infusion of procainamide.
Crampton RS. Lidocaine and Myocardial Infarction. JAMA. 1968;206(3):648. doi:10.1001/jama.1968.03150030103034
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: